alexa Does adding misoprostol to standard intravenous proton pump inhibitor protocol improve the outcome of aspirin NSAID-induced upper gastrointestinal bleeding?: a randomized prospective study.
Gastroenterology

Gastroenterology

Journal of Gastrointestinal & Digestive System

Author(s): Yilmaz S, Bayan K, Dursun M, Canoru F, Kilin N,

Abstract Share this page

Abstract Aspirin and nonsteroidal anti-inflammatory drug (NSAID)-induced gastrointestinal bleeding is recognized as an important health problem. We performed a single-center randomized clinical trial to compare the effect of high-dose intravenous proton pump inhibitor (omeprazole) alone (group 1) with omeprazole in combination with a low-dose prostaglandin analog (misoprostol; group 2) on clinical outcomes in patients with aspirin/NSAID-induced upper gastrointestinal bleeding. Additionally, we evaluated the contribution of Helicobacter pylori eradication therapy on the late consequences. Patients were recruited to the study if they had upper gastrointestinal bleeding with history of taking aspirin or other NSAIDs within the week before the onset of bleeding. All were evaluated in terms of probable risk factors. After the standard treatment protocol, patients with histologically proven H pylori infection were prescribed a triple eradication therapy for 14 days. The primary end points were recurrent bleeding, surgery requirement, and death rates before discharge and at the end of follow-up period. This study lasted for 2 years. A total of 249 patients with upper gastrointestinal bleeding were admitted, and 49.7\% of these patients were users of aspirin/NSAIDs. There were 67 patients in group 1 and 56 in group 2. The distributions for gender, age, comorbidity, H pylori infection, and high-risk ulcer rate were similar in both groups. Among aspirin/NSAID users, endoscopy revealed duodenal ulcer in 47 (38.2\%), gastric ulcer in 10 (8.1\%), and erosive gastropathy in 33 (26.8\%). The overall rebleeding occurred in 12.2\%, death in 2.4\% of the patients. The in-hospital death (P=.414), rebleeding (P=.925), and surgery (P=.547) rates were similar in both treatment groups. After the follow-up period of 3 months, overall rebleeding occurred in 4.1\%, and death in 4.8\% of the patients. The overall mortality rate was highest in those >65 years old, who were chronic low-dose aspirin users with comorbidity. One died of transfusion-related graft-versus-host disease. In this pilot study, we indicated that adding misoprostol (600 microg/day) to standardized proton pump inhibitor treatment did not improve or change the rebleeding or mortality rates of patients with upper gastrointestinal bleeding related to aspirin/NSAID use. Other prospective studies on higher doses of misoprostol are needed to establish the coeffect. One should bear in mind that all blood products must be irradiated before transfused to the host. This article was published in Dig Dis Sci and referenced in Journal of Gastrointestinal & Digestive System

Relevant Expert PPTs

Recommended Conferences

Relevant Topics

Peer Reviewed Journals
 
Make the best use of Scientific Research and information from our 700 + peer reviewed, Open Access Journals
International Conferences 2017-18
 
Meet Inspiring Speakers and Experts at our 3000+ Global Annual Meetings

Contact Us

 
© 2008-2017 OMICS International - Open Access Publisher. Best viewed in Mozilla Firefox | Google Chrome | Above IE 7.0 version
adwords